image

Generic selectors
Exact matches only
Search in title
Search in content
Filter by Categories
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF

Translate this page into:

Editorial
2021
:1;
63
doi:
10.25259/CSDM_68_2021

Misuse of steroid creams causing facial damage and photosensitivity in India

Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
Corresponding author: Devinder Mohan Thappa, Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India. dmthappa@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Thappa DM, Narayanan A. Misuse of steroid creams causing facial damage and photosensitivity in India. CosmoDerma 2021;1:63.

In India, the light complexion has been associated with prosperity and beauty for thousands of years and remains a highly desired esthetic goal. India believes that lighter skin tone increases confidence and youthfulness, improves marriage prospects, employment, and social class.

India’s age-old obsession with fair skin is well known, with a large number of skin bleaching creams available in the market every day, in addition to the rampant misuse of topical steroid creams. Women are using topical steroids for achieving fairness, a common practice in India driven for various reasons. The use of betamethasone steroid and other steroids on the face has dangerous consequences. The day she stops its use, it is followed by itchy facial rashes, redness, and photosensitivity. Reuse of it gives temporary relief. Hence, weaning off from topical corticosteroid use for the face becomes a difficult choice.

Topical steroids are often used to treat various skin conditions, including dermatitis, eczema, psoriasis, and bullous disorders, with one potential side effect as lightening of the skin. Over time, the face starts developing thinning of the skin (atrophy of skin), redness (due to telangiectasia), acne-like lesions, burning sensation on exposure to the sun, pigmented skin patches, and increased growth of hair [Figures 1 and 2]. These are signs of Topical Steroid-Dependent/ Damaged Face (TSDF).

Figure 1:: Rosacea like rash on the face.
Figure 2:: Dermoscopy showing atrophic skin with marked telangiectasia and increased hairiness.

TSDF of late has emerged as the significant health issue of the facial skin of millions of Indians. Prolonged misuse of steroids of varying potencies from the mild to the superpotent for prolonged periods for wrong indications and as fairness creams have resulted in an epidemic of rashes that resemble corticosteroids’ side effects and lead to topical corticosteroid addiction of the skin of the face.

Misuse of topical steroids was brought to focus by the Indian Association of Dermatologists, Venereologists, and Leprologists in India in 2017; hence, this drug was put under Schedule H in 2018 so that this drug cannot be dispensed without a doctor prescription. Despite this, the sale or use of this steroid cream for increasing fairness cream has not decreased.

The most significant (mis) users of topical corticosteroids are laymen who are the victims of the wave of fairness craze sweeping across the land. A silent epidemic of phenomenal magnitude has traversed the length and breadth of rural India and large cities. Easily accessible cheap skin lightening agent has been promoted by friends, family members, pharmacies, TV, and media. The government has not attempted to control this menace.

Corticosteroids have also been found in various cosmetic skin whitening creams triggering dependence on them. Fairness mania induced by the topical steroids is a silent one. Some action is required to curb the sale and use of topical steroids.

At the root of the widespread use of topical steroids for fairness is a desire to have a fair bride for marriage. Matrimonial advertisements are testimony to this. Moreover, dark skin denotes lower caste, and fair skin has prestigious status. Hence, all is well in love and marriage.

Society is responsible for promoting false values resulting in an epidemic of misuse of steroids resulting in near steroid dependence with its consequences.


Fulltext Views
550

PDF downloads
24
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections